Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 131, NWS Lincoln, IL

June 27, 2010Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 27, 2010, 5:29 PM CDT for Shelby County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2010, 5:29 PM CDT (22:29 UTC)
Expired
Jun 27, 2010, 6:01 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Shelby County, IL

The radar

The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 5:04 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2599 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:59 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 27, 2:59 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
259 PM CDT SUN JUN 27 2010

.DISCUSSION...
ISSUED 259 PM CDT SUN JUN 27 2010

MODELS VERY SIMILAR WITH UPPER LEVEL PATTER BUT DIFFER WITH SFC
FEATURES AND PCPN PLACEMENT AND AMOUNTS. HAVE FOLLOWED CLOSELY TO
THE 4KM WRF AND NAM12 SO WILL PROBABLY STICK CLOSE TO THAT AGAIN
FOR THE FIRST 12-24HRS. MAIN CONCERNS IN THE SHORT TERM ARE THE
PCPN CHANCES THIS EVENING AND TOMORROW OVER THE CWA...AND HOW COOL
TEMPS WILL GET BY MIDDLE OF THE WEEK.

EXTENDED MODELS HAVE SOME AGREEMENT FIRST COUPLE OF DAYS BUT
DIFFER ON HANDLING OF REMNANTS OF ALEX IN THE LATER PERIODS. GFS
APPEARS TO BE AN OUTLIER SO WILL FOLLOW ECMWF FOR NOW AND SEE HOW
ALEX EVOLVES NEXT SEVERAL DAYS. LONG TERM CONCERNS INCLUDE TEMPS
AND ANY CHANCES OF PCPN FOR NEXT SUNDAY...INDEPENDENCE DAY.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION PUSHED THROUGH AND
OVERTURNED THE ATMOSPHERE ENOUGH THAT SPECIAL 18Z UA FLIGHT
INDICATED CONSIDERABLE CAP OVER CNTRL IL THIS AFTERNOON. SFC DATA
SEEMS TO INDICATE THIS BOUNDARY IS STILL OVER CENTRAL IL AT THE
MOMENT AND SPC MESOANALYSIS AND OTHER SFC PARAMETER INDICATES
THERE IS SOME MOISTURE CONVERGENCE SOMEWHERE NEAR I-72 AT THE
MOMENT. UNFORTUNATELY THIS IS WHERE THE GREATEST CAPPING IS
LOCATED AT. HOWEVER...THE MAIN FRONT APPEARS TO STILL BE BACK WEST
OF THE AREA IN IOWA/MO. CURRENT RADAR AND SATELLITE LOOPS SHOW
THAT CONVECTION IS BEGINNING TO FIRE ON THE FRONT IN NRN MO WHERE
CAPES HAVE INCREASED OVER THE LAST SEVERAL HOURS AND THERE IS NOT
CAP. 4KM WRF MODEL SHOWS THIS DEVELOPMENT THIS AFTERNOON AND THEN
BRINGS IT EAST INTO THE CWA THIS EVENING. IN ADDITION...WRF MODEL
SHOWS MORE DEVELOPMENT LATER THIS EVENING ALONG ANOTHER BOUNDARY
IN SOUTHERN IL JUST SOUTH OF I-70. SO WITH FRONT STILL WEST...CAPE
RETURNING IN AREAS WEST...AND STORMS FIRING IN NRN MO...WILL KEEP
POPS GOING FOR THE WHOLE AREA TONIGHT. WILL HAVE CHC IN THE
NORTHWEST AND INCREASE TO LIKELY IN THE SOUTHWEST. FOR
OVERNIGHT...WILL BEGIN TO PUSH POPS EAST AND SOUTHEAST BUT STILL
HANGING ON TO LIKELY'S IN THE SOUTHEAST. WILL ALSO DIMINISH POPS
TO NONE IN THE NORTHWEST.

BY TOMORROW MORNING...MOST PCPN WILL BE OUT OF THE AREA BUT WILL
BE HANGING ONTO A CHC IN THE EXTREME SOUTHEAST FOR IN THE MORNING
ONLY. BY AFTERNOON...THE FRONT SHOULD HAVE PUSHED FAR ENOUGH
SOUTHEAST THAT NO PCPN IS EXPECTED FOR THE REMAINDER OF THE DAY.

THEN A STRONG HIGH PRSS RIDGE WILL BUILD INTO THE MIDWEST AND
BRING NORTHERLY SFC WINDS AND A NORTHWEST MID LEVEL FLOW TO THE
AREA FOR THE REST OF THE PERIOD. THIS RIDGE WILL DOMINATE THE
WEATHER OVER THE AREA THROUGH 84HRS WITH DRY AND UNSEASONABLY COOL
TEMPS FOR LATE JUNE.

850 TEMPS WILL DROP TO AROUND +10C FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING. THIS WILL MAKE TUE AND WED NIGHT THE COOLEST
PERIODS IN THE FORECAST. GUIDANCE TEMPS LOOKED REASONABLE THROUGH
THE PERIOD.

LONG TERM...THURSDAY THROUGH SUNDAY

SFC RIDGE WILL BE LOCATED OVER THE AREA THURSDAY MORNING WHILE THE
UPPER LEVEL RIDGE REMAINS WEST OVER THE CENTRAL PLAINS. THIS WILL
KEEP THE CWA DRY AND BELOW NORMAL FOR TEMPS THROUGH MOST OF THE
PERIOD. HOWEVER...BY THE WEEKEND...THE SFC HIGH WILL SHIFT TO THE
EASTERN COAST AND THE UPPER LEVEL RIDGE WILL BEGIN TO LAY OVER AND
EXTEND FROM THE SOUTHERN PLAINS TO THE NORTHEAST. AS MENTIONED
ABOVE...THE GFS IS THE OUTLIER AS IT BRINGS REMNANTS OF ALEX UP
THE WESTERN GULF AND INTO THE MISS RIVER VALLEY THROUGH THE
PERIOD...BRING RAIN INTO THE CWA FOR THE WEEKEND. HOWEVER THE
CONSENSUS IS TO KEEP WITH THE ECMWF WHICH BRING THE REMNANTS
THROUGH MEXICO AND INTO THE PLAINS AROUND THE RIDGE TOWARD THE
WEEKEND. THIS WOULD KEEP PCPN OUT OF THE CWA THROUGH INDEPENDENCE
DAY...SUNDAY. ANY PCPN SHOULD REMAIN WEST OF THE STATE THROUGH THE
PERIOD.

TEMPS WILL ALSO BEGIN TO WARM AS THE RIDGE SHIFTS TO THE EAST
THROUGH THE WEEK. SO EXPECT THE RETURN OF WARM AND HUMID
CONDITIONS FOR BY THE WEEKEND. GUIDANCE TEMPS LOOKED REASONABLE
BUT DO NOT APPEAR WARM ENOUGH FOR SATURDAY...SO ADJUSTED UPWARDS
THERE.

AUTEN
&&

.AVIATION...
ISSUED 1207 PM CDT SUN JUN 27 2010

CONVECTION IN THE FIRST 6 HOURS OF THE TAF PERIOD IS THE MAIN
CONCERN. HAVE HAD WEAKENING SHOWERS MOVING EAST THIS
MORNING...BRIEFLY PRODUCING MVFR CEILINGS/VISIBILITIES BUT THIS
HAS NOT LAST LONG. REMNANTS OF THIS ACTIVITY WOULD BE IMPACTING
KDEC SHORTLY. MODELS CONTINUE TO SUGGEST SOME NEW DEVELOPMENT
AHEAD OF THE MAIN COLD FRONT...WHICH CURRENTLY EXTENDS FROM
CENTRAL WISCONSIN TO NEAR THE KANSAS CITY AREA. WILL CONTINUE WITH
TEMPO 3SM TSRA FOR ALL SITES FOR A FEW HOURS THIS AFTERNOON AND
VCTS PREVAILING. GUSTY SOUTHWEST WINDS TO GRADUALLY TURN WESTERLY
LATE AFTERNOON AND EARLY EVENING AS THE FRONT BEGINS TO CROSS THE
AREA. WILL HAVE ALL RAIN OUT OF THE TAF SITES BY 00Z...BUT IT WILL
LIKELY TAKE UNTIL EARLY MORNING FOR SKIES TO COMPLETELY CLEAR
FOLLOWING PASSAGE OF A SECONDARY FRONT.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 27, 3:11 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT SUN JUN 27 2010

ILZ027>031-036-037-040-041-047>050-281100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
311 PM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...ALONG AND WEST OF THE ILLINOIS RIVER.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL ACCOMPANY THE PASSAGE OF A COLD
FRONT. THE STORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN...BUT
ORGANIZED SEVERE WEATHER IS NOT EXPECTED. MOST OF THE STORMS
SHOULD BE OUT OF THE AREA BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER
DURING THE PERIOD. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>044-051>054-061-281100-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MOULTRIE-PIATT-SANGAMON-
SHELBY-
311 PM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
THIS EVENING...AND DIMINISH OVERNIGHT...AS A COLD FRONT PASSES
THROUGH THE AREA. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND
HEAVY RAIN...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-281100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
311 PM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TONIGHT...AS A COLD FRONT
APPROACHES FROM THE NORTHWEST. WHILE A FEW OF THE STORMS MAY
PRODUCE GUSTY WINDS AND HEAVY RAIN...ORGANIZED SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING THUNDERSTORMS SHOULD DIMINISH MONDAY MORNING...AS THE
FRONT PUSHES FURTHER SOUTH OF THE AREA.

FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ045-046-055>057-281100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-VERMILION-
311 PM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
EVENING...THEN DIMINISH OVERNIGHT...AS A COLD FRONT PASSES THROUGH
THE AREA. A FEW OF THE STORMS THIS EVENING WILL BE CAPABLE OF
PRODUCING SEVERE WEATHER...WITH DAMAGING WIND GUSTS THE MAIN
CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

GEELHART

In the hours before

Special weather statement, Jun 27, 4:34 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
434 PM CDT SUN JUN 27 2010

ILZ054-061-272215-
MOULTRIE-SHELBY-
434 PM CDT SUN JUN 27 2010

...SIGNIFICANT WEATHER ALERT FOR EASTERN SHELBY AND SOUTHEASTERN
MOULTRIE COUNTIES UNTIL 515 PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKEWOOD...OR NEAR SHELBYVILLE...MOVING EAST
AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. INTENSE CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SHELBYVILLE...
  WINDSOR...
  ALLENVILLE...

OTHER LOCATIONS AFFECTED INCLUDE...CLARKSBURG...EAGLE CREEK STATE
PARK...WOLF CREEK STATE PARK...STRASBURG AND GAYS.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3957 8857 3955 8848 3938 8848 3930 8889
      3940 8894
TIME...MOT...LOC 2133Z 253DEG 23KT 3938 8884

AUTEN
Local storm report, Jun 27, 4:38 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
438 PM CDT SUN JUN 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             SHELBYVILLE             39.41N 88.80W
06/27/2010  M0.75 INCH       SHELBY             IL   LAW ENFORCEMENT

&&

25
Special weather statement, Jun 27, 5:15 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
515 PM CDT SUN JUN 27 2010

ILZ054-061-272300-
MOULTRIE-SHELBY-
515 PM CDT SUN JUN 27 2010

...SIGNIFICANT WEATHER ALERT FOR CENTRAL SHELBY AND SOUTHEASTERN
MOULTRIE COUNTIES UNTIL 600 PM CDT...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHELBYVILLE...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM. INTENSE CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SHELBYVILLE...
  WINDSOR...

OTHER LOCATIONS AFFECTED INCLUDE...CLARKSBURG...WOLF CREEK STATE
PARK...STRASBURG AND GAYS.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3955 8848 3937 8848 3931 8882 3943 8887
TIME...MOT...LOC 2215Z 254DEG 26KT 3938 8876

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:49 PM CDTAreal Flood AdvisoryILXCrawford2 hr
Jun 27, 4:34 PM CDTSpecial Weather StatementILXShelby41 min
Jun 27, 5:15 PM CDTSpecial Weather StatementILXShelby45 min
Jun 27, 6:28 PM CDTAreal Flood AdvisoryILXScott3 hr
Jun 27, 6:33 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Jasper, Shelby57 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.